Subcritical contact surgeries and the topology of symplectic fillings
[Chirurgies de contact sous-critiques et topologie des remplissages symplectiques]
Journal de l’École polytechnique — Mathématiques, Tome 3 (2016) , pp. 163-208.

Un résultat d’Eliashberg affirme que tout remplissage symplectique d’une somme connexe de contact en dimension 3 est obtenu par somme connexe au bord d’un autre remplissage symplectique. Nous montrons une généralisation partielle de ce résultat pour les chirurgies de contact sous-critiques en dimension supérieure : étant donnée une variété de contact obtenue à partir d’une autre par chirurgie sous-critique, la cosphère de l’anse est nulle dans le groupe de bordisme orienté Ω * SO (W) de tout remplissage symplectiquement asphérique W. En dimension 5, elle est même homotope à zéro. Plus généralement, si le remplissage n’est pas asphérique mais semi-positif, alors la cosphère de l’anse est triviale dans H * (W). Nous montrons aussi, en utilisant des méthodes similaires, que la décomposition en somme connexe de contact pour les structures de contact tendues en dimension 3 ne s’étend pas en dimension supérieure. Nous exhibons en particulier des sommes connexes de variétés de dimension au moins 5 qui portent une structure de contact Stein remplissable qui ne peut pas se mettre sous la forme d’une somme connexe de contact. Les démonstrations s’appuient sur les techniques de remplissage par disques holomorphes avec, pour conditions au bord, des familles de livres ouverts legendriens (que l’on abrège par « Lob »).

By a result of Eliashberg, every symplectic filling of a three-dimensional contact connected sum is obtained by performing a boundary connected sum on another symplectic filling. We prove a partial generalization of this result for subcritical contact surgeries in higher dimensions: given any contact manifold that arises from another contact manifold by subcritical surgery, its belt sphere is zero in the oriented bordism group Ω * SO (W) of any symplectically aspherical filling W, and in dimension five, it will even be nullhomotopic. More generally, if the filling is not aspherical but is semipositive, then the belt sphere will be trivial in H * (W). Using the same methods, we show that the contact connected sum decomposition for tight contact structures in dimension three does not extend to higher dimensions: in particular, we exhibit connected sums of manifolds of dimension at least five with Stein fillable contact structures that do not arise as contact connected sums. The proofs are based on holomorphic disk-filling techniques, with families of Legendrian open books (so-called “Lobs”) as boundary conditions.

Reçu le : 2014-12-15
Accepté le : 2016-02-11
Publié le : 2016-03-08
DOI : https://doi.org/10.5802/jep.31
Classification : 57R17,  53D10,  32Q65,  57R65
Mots clés: Chirurgie de contact, remplissage symplectique, disques holomorphes
@article{JEP_2016__3__163_0,
     author = {Paolo Ghiggini and Klaus Niederkr\"uger and Chris Wendl},
     title = {Subcritical contact surgeries and the~topology of symplectic fillings},
     journal = {Journal de l'\'Ecole polytechnique --- Math\'ematiques},
     pages = {163--208},
     publisher = {ole polytechnique},
     volume = {3},
     year = {2016},
     doi = {10.5802/jep.31},
     zbl = {1369.57029},
     mrnumber = {3477867},
     language = {en},
     url = {jep.centre-mersenne.org/item/JEP_2016__3__163_0/}
}
Ghiggini, Paolo; Niederkrüger, Klaus; Wendl, Chris. Subcritical contact surgeries and the topology of symplectic fillings. Journal de l’École polytechnique — Mathématiques, Tome 3 (2016) , pp. 163-208. doi : 10.5802/jep.31. https://jep.centre-mersenne.org/item/JEP_2016__3__163_0/

[BCS15] J. Bowden, D. Crowley & A. Stipsicz - “The topology of Stein fillable manifolds in high dimensions II”, Geom. Topol. 19 (2015), p. 2995-3030 | Article | MR 3416120 | Zbl 1380.32016

[BEM15] S. Borman, Y. Eliashberg & E. Murphy - “Existence and classification of overtwisted contact structures in all dimensions”, Acta Math. 215 (2015) no. 2, p. 281-361 | Article | MR 3455235 | Zbl 1344.53060

[BG83] E. Bedford & B. Gaveau - “Envelopes of holomorphy of certain 2-spheres in 2 ”, Amer. J. Math. 105 (1983) no. 4, p. 975-1009 | Article | MR 708370 | Zbl 0535.32008

[CE12] K. Cieliebak & Y. Eliashberg - From Stein to Weinstein and back. Symplectic geometry of affine complex manifolds, AMS Colloquium Publications, vol. 59, American Mathematical Society, Providence, RI, 2012 | Zbl 1262.32026

[Col97] V. Colin - “Chirurgies d’indice un et isotopies de sphères dans les variétés de contact tendues”, C. R. Acad. Sci. Paris Sér. I Math. 324 (1997) no. 6, p. 659-663 | Article | MR 1447038 | Zbl 0876.57051

[Eli90a] Y. Eliashberg - “Filling by holomorphic discs and its applications”, in Geometry of low-dimensional manifolds, 2 (Durham, 1989), London Math. Soc. Lecture Note Ser., vol. 151, Cambridge University Press, Cambridge, 1990, p. 45-67 | Article | MR 1171908 | Zbl 0731.53036

[Eli90b] Y. Eliashberg - “Topological characterization of Stein manifolds of dimension >2”, Internat. J. Math. 1 (1990) no. 1, p. 29-46 | Article | MR 1044658 | Zbl 0699.58002

[Fra08] U. Frauenfelder - “Gromov convergence of pseudoholomorphic disks”, J. Fixed Point Theory Appl. 3 (2008) no. 2, p. 215-271 | Article | MR 2434448 | Zbl 1153.53057

[FZ15] U. Frauenfelder & K. Zehmisch - “Gromov compactness for holomorphic discs with totally real boundary conditions”, J. Fixed Point Theory Appl. 17 (2015) no. 3, p. 521-540 | Article | MR 3411803 | Zbl 1361.53066

[Gei08] H. Geiges - An introduction to contact topology, Cambridge Studies in Advanced Mathematics, vol. 109, Cambridge University Press, Cambridge, 2008 | Article | MR 2397738 | Zbl 1153.53002

[Gro85] M. Gromov - “Pseudoholomorphic curves in symplectic manifolds”, Invent. Math. 82 (1985) no. 2, p. 307-347 | Article | Zbl 0592.53025

[GZ16] H. Geiges & K. Zehmisch - “The Weinstein conjecture for connected sums”, Internat. Math. Res. Notices 2016 (2016) no. 2, p. 325-342 | Article | MR 3493420 | Zbl 1345.53081

[Hae63] A. Haefliger - “Plongements différentiables dans le domaine stable”, Comment. Math. Helv. 37 (1962/1963), p. 155-176 | Article | Zbl 0186.27302

[Hir94] M. Hirsch - Differential topology, Graduate Texts in Math., vol. 33, Springer-Verlag, New York, 1994 | Article | MR 1336822

[Hof93] H. Hofer - “Pseudoholomorphic curves in symplectizations with applications to the Weinstein conjecture in dimension three”, Invent. Math. 114 (1993) no. 3, p. 515-563 | Article | MR 1244912 | Zbl 0797.58023

[HWZ11] H. Hofer, K. Wysocki & E. Zehnder - “Applications of polyfold theory I: Gromov–Witten theory” (2011), arXiv:1107.2097

[Laz00] L. Lazzarini - “Existence of a somewhere injective pseudo-holomorphic disc”, Geom. Funct. Anal. 10 (2000) no. 4, p. 829-862 | Article | MR 1791142 | Zbl 1003.32004

[McD91] D. McDuff - “Symplectic manifolds with contact type boundaries”, Invent. Math. 103 (1991) no. 3, p. 651-671 | Article | MR 1091622 | Zbl 0719.53015

[Mil65] J. Milnor - Lectures on the h-cobordism theorem, Princeton University Press, Princeton, N.J., 1965 | Article

[MNW13] P. Massot, K. Niederkrüger & C. Wendl - “Weak and strong fillability of higher dimensional contact manifolds”, Invent. Math. 192 (2013) no. 2, p. 287-373 | Article | MR 3044125 | Zbl 1277.57026

[MS98] D. McDuff & D. Salamon - Introduction to symplectic topology, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 1998 | MR 2954391 | Zbl 1272.53002

[MS12] D. McDuff & D. Salamon - J-holomorphic curves and symplectic topology, AMS Colloquium Publications, vol. 52, American Mathematical Society, Providence, RI, 2012 | Zbl 1066.53137

[Nie06] K. Niederkrüger - “The plastikstufe—a generalization of the overtwisted disk to higher dimensions”, Algebraic Geom. Topol. 6 (2006), p. 2473-2508 | Article | MR 2286033 | Zbl 1129.53056

[Nie13] K. Niederkrüger - On fillability of contact manifolds (2013), Habilitation à diriger des recherches

[NR11] K. Niederkrüger & A. Rechtman - “The Weinstein conjecture in the presence of submanifolds having a Legendrian foliation”, J. Topol. Anal. 3 (2011) no. 4, p. 405-421 | Article | MR 2887669 | Zbl 1241.53064

[OV12] A. Oancea & C. Viterbo - “On the topology of fillings of contact manifolds and applications”, Comment. Math. Helv. 87 (2012) no. 1, p. 41-69 | Article | MR 2874896 | Zbl 1277.53089

[Rub97] D. Ruberman - “Null-homotopic embedded spheres of codimension one”, in Tight and taut submanifolds (Berkeley, CA, 1994), Math. Sci. Res. Inst. Publ., vol. 32, Cambridge University Press, Cambridge, 1997, p. 229-232 | MR 1486874 | Zbl 0903.57017

[Sch99] M. Schwarz - “Equivalences for Morse homology”, in Geometry and topology in dynamics (Winston-Salem, NC, 1998/San Antonio, TX, 1999), Contemp. Math., vol. 246, American Mathematical Society, Providence, RI, 1999, p. 197-216 | Article | MR 1732382 | Zbl 0951.55009

[Sma62] S. Smale - “On the structure of manifolds”, Amer. J. Math. 84 (1962), p. 387-399 | Article | Zbl 0109.41103

[vKN05] O. van Koert & K. Niederkrüger - “Open book decompositions for contact structures on Brieskorn manifolds”, Proc. Amer. Math. Soc. 133 (2005) no. 12, p. 3679-3686 | Article | MR 2163607 | Zbl 1083.53077

[Wei91] A. Weinstein - “Contact surgery and symplectic handlebodies”, Hokkaido Math. J. 20 (1991) no. 2, p. 241-251 | Article | MR 1114405 | Zbl 0737.57012

[Wen05] C. Wendl - Finite energy foliations and surgery on transverse links (2005), Ph. D. Thesis | MR 2706831

[Yau04] M.-L. Yau - “Cylindrical contact homology of subcritical Stein-fillable contact manifolds”, Geom. Topol. 8 (2004), p. 1243-1280 | Article | MR 2087083 | Zbl 1055.57036

[Zin08] A. Zinger - “Pseudocycles and integral homology”, Trans. Amer. Math. Soc. 360 (2008) no. 5, p. 2741-2765 | Article | MR 2373332 | Zbl 1213.57031